'Giving babies paracetamol ups asthma risk'

Giving paracetamol-based medicines such as Calpol to babies could increase their risk of developing asthma, an international study suggests.

After analysing data on more than 200,000 children, the researchers found strong links between exposure to paracetamol as an infant and the development of asthma and other allergic conditions like eczema.

Children under 12 months who were given paracetamol at least once a month more than tripled their chances of suffering wheezing attacks by the age of 6 or 7.

But the researchers stress that the findings do not constitute a reason to stop using paracetamol in childhood.

‘Paracetamol remains the preferred drug to relieve pain and fever in children,’ they say.

sanjay.tanday@haymarket.com

Comment below and tell us what you think

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus